Antibiotic-associated colitis is an inflammation of the intestines that sometimes occurs following antibiotic treatment and is caused by toxins produced by the bacterium Clostridium difficile. It is determined as the incidence of antibiotic-associated colitis among users of oral antibiotics or topical clindamycin in a large prepaid health plan.
The bacteria Clostridia difficile are normally found in the intestines of 5% of healthy adults, but people can also pick up the bacteria while they are in a hospital or nursing home. Antibiotic-associated colitis is caused by toxins produced by the bacterium Clostridium difficile after treatment with antibiotics. When most of the other intestinal bacteria have been killed, Clostridium difficile grows rapidly and releases toxins that damage the intestinal wall.
The patient may experience a general ill feeling, fatigue, abdominal pain, and fever. If the disease proceeds to pseudomembranous enterocolitis, the patient may also experience nausea, vomiting, large amounts of watery diarrhea, and a very high fever (104-105°F/40-40.5°C).